Streams

What Happens When You Forget Who You Are

Monday, February 17, 2014

On October 17, 2002, David Stuart MacLean came to on a train platform in India with no idea who he was or why he was there. He had no money, no passport, no identity. It turned out that the commonly prescribed malarial medication he had been taking caused him to develop a severe form of amnesia. When he returned to the United States, he struggled to piece together the fragments of his former life. He writes about his harrowing experience in The Answer to the Riddle Is Me: A Memoir of Amnesia. We're re-airing this interview today; it was originally broadcast in January.

Guests:

David Stuart MacLean

The Morning Brief

Enter your email address and we’ll send you our top 5 stories every day, plus breaking news and weather.

Comments [2]

RJ from LI

Dear Mr. Lopate and Mr. MacLean,
First, may I say I am reading Mr. MacLean's book and find it engrossing, touching and really well-written. I have a comment at odds with the previous one on your site. My son is in the Peace Corps. in Africa and is taking Lariam. He has been experiencing very vivid dreams since he went on this medication. I found out about the concerns regarding this medication a few months ago when the FDA put a black box warning on the medication and assumed the Peace Corps. had only just learned of these concerns also. Now I find they have known since at least 1989; this bothers me a great deal.
Changing medications is problematic for my son because of the increased risk of photosensitivity; he is fair-skinned, red-haired and stationed near the Equator.
I believe Peace Corps., if they give Lariam to volunteers, should monitor these volunteers closely. Not only would it then be able to address possible health problems, any observations it gathered from these volunteers could be used so the medical community can better understand this medication and its risks.
I am very concerned about my son and his health.
I wish there could be more open, public discussion of this medication, its use and its risks.
Rita Jones

Feb. 17 2014 01:53 PM

Leonard, in Peace Corps I lived in an area where falciparum malaria was endemic. The volunteers all had malaria multiple times and cloroquine didn't work at all. One person had to be shipped home she became so anemic. Falciparum malaria is deadly and people did die in that town. Many of us self treated with Larium/melfloquine and I personally don't know anyone who had side effects. I continued to use it until I stopped doing international development work in 2000. Never once experienced a single side effects. I actually had more side effects with chloriquine which caused ringing in my ears. Yes, some people have very serious side effects and for that reason better alternatives should be sought, but it also saved lives. Hopefully safer and more effective drugs have been developed for the more severe and drug resistant forms of malaria since I stopped traveling.

Feb. 17 2014 01:34 PM

Leave a Comment

Email addresses are required but never displayed.